Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Meds

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:31 AM in Pain Medications
I don't know if this is where I should post this so forgive me if it's not. I know that soon I will need to taper off of my Norco. Been on it for about 9 months. Before surgery and then after surgery. Surgeries were March 11 and March 13. Been taking 2 every 6 hours (only 6 in a 24 hour period). So my question is...if anyone else has been in my predicament did your surgeon help you taper off your meds? Did he work with you? My doctor keeps telling me not to do it too early but what is too early and what should I do to taper off? If I have to do this on my own I have no idea what to do. There was an incident a few months ago where I didn't have my meds for the weekend and my withdrawals were horrible. Anyway, just trying to prepare myself and wondered what others experiences were.


  • Hello -

    I'd read through your post a couple of times and many years ago I was indeed in your same predicament, after an L5/S1 lumbar fusion.

    I made the mistake of tapering down from my pain med dosage before I was ready to, because I was still in a good deal of post operative and recuperative pain. I was bound and determined to get off the meds but actually ended-up being on the longer because of my being overzealous about it.

    I think the bottom line is, if you're still in pain then continue to take the pain meds...but only as much and only as often as you absolutely have to. Taking that approach, you'll pretty much just follow what your body is telling you, sort of "naturally" tapering down and that seems to be the best route to take.

    Take care and best wishes to you -

  • UGH! had this all typed out then hit my name instead of smileys! ~X( Anyways::::

    I've always tapered on my own, only during times of extremely low pain. I used ultram rather than percocet/oxy because it tricks your body into thinking it's still getting the harder narcotic, and would allow me to know if my pain was truly low enough to make the taper a success. My schedule looked something like this:

    WED 6
    THURS 6
    FRI 4
    SAT 4
    SUN 4
    MON 3
    TUES 3
    WED 3
    THURS 3
    FRI 2
    SAT 2
    SUN 2
    MON 2
    TUES 1
    WED 1
    THURS 1
    FRI 1

    I did this one just before surgery.

    You should probably talk to your doctor to see what he/she thinks, and follow his/her guidance before starting any kind of taper, and be sure you are truly low on pain. Pain can hinder recovery!!!

    Good luck with however you decide to accomplish this, and remember, I'm not a doctor, this is just the way I do it! >:D<
  • Thanks for the info. When you had finally tapered off did you have any withdrawal symptoms at all? I may be getting myself all worked up for nothing but I'm really paranoid about this and seem to be obsessed about thinking about it all the time. I'm sure that's not good for me either. I will take your advice and talk to my doctor about this when the time comes. And I agree, pain hinders recovery that's for sure! What is Ultram?
  • Thanks for the info Jeff. I really do appreciate everything everyone tells me. It really helps. My doctor does keep telling me to not try to get off my pain meds too early so I guess I should just keep listening to him. Just like to see what other's have been through. Thanks for the advice! It helps to know I'm not alone!
  • Ultram (tramadol) is a non-narcotic, but addictive prescription pain reliever, that is usually taken with tylenol for chronic pain. For me, I was tired for a few days, but that's it, I never had a problem tapering that way, but that doesn't mean that everyone would have the same experience.

    I recently was given a prescription for suboxone to do the same taper, but after having read the horror stories for withdraw after stopping the taper, I was happy that my insurance would not fill the script. I don't feel that I will need help when I'm low enough on pain, and I will talk to my pm about it when I do, just so he knows what I'm doing.

    My PM actually told me they have meds for every symptom of withdraw except pain and anxiety, so you should talk to your doctor about what you would like to do.

    And again, I cannot stress enough: be sure you are truly low enough on pain when you start!!! Your taper, or however you do it, will backfire if you need the meds. However, if you are just nervous, and it has nothing to do with pain, bite the bullet! I'm nervous every time I start! However, I have never failed, so I guess I'm lucky in that regard. (and also extremely hard-headed!) :D
  • I agree with everyone else that you should wait until you're ready to wean off Norco. What surgeries did you have in March? I wish I had advice about weaning off meds but I don't because I haven't been able too. I originally started with Norco and then had an extended release medication added on. I hope that you completely recover from your surgeries soon. Take care
  • I had a L1-L5 fusion. 12 screws. 2 rods and a cage. See below. It looks like I don't need to wean off too early...that's the general consensus. Thanks for the encouragement!

    Stage 1: Day 1
    L1-S1 PSF/I (Depuy Monarch); Osteotomy L2-3, L3-4, L4-5, L5-S1; placement of antibiotic beads

    Stage 2: Day 3
    ALIF (Synthes) L5-S1, XLIF L2-3, L3-4, L4-5 (Nuvasive)
    PSF/I L1-Pelvis (Monarch)
  • I'm a little off today; must have a caffeine deficiency :/
  • This is something that you should sit down with your doctor and have him come up with a titration schedule for you. He should then work closely with you to monitor your progress and discomfort level. This way if your titration needs to be modified either by increasing or decreasing the rate, your doctor will adjust the prescription accordingly.

  • Your surgeon/pain management doctor will provide you with a tapering schedule.
    Withdrawal is not that terrible to go through, at the worst, it is like a terrible flu, but those symptoms can be managed if necessary.
    He will go slowly to make it less uncomfortable for you to get through once he and you both feel that you are ready for it.
    I've tapered off several pain medications and it was not unbearable.
    Best of luck to you and follow the plan your physician provides. He knows you and your medication levels ,so he is the only one suited to help you get through it.
Sign In or Register to comment.